Alert archive / Arizona / Wind Advisories in 2023
Wind Advisory 9, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this wind advisory at Apr 17, 2023, 1:33 PM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Apr 18, 2023, 8:00 AM MST. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Apr 17, 2023, 1:33 PM MST (20:33 UTC)
- In effect from
- Apr 18, 2023, 8:00 AM MST
- Expired
- Apr 18, 2023, 8:58 PM MST
- In force
- 13 hr
- Issued by
- NWS Flagstaff, AZ
Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2476 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
727 WWUS75 KFGZ 172033 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 133 PM MST Mon Apr 17 2023 AZZ004>007-009>016-039-040-181400- /O.NEW.KFGZ.WI.Y.0009.230418T1500Z-230419T0300Z/ Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country- Coconino Plateau-Northeast Plateaus and Mesas Hwy 264 Northward- Chinle Valley-Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Western Mogollon Rim-Eastern Mogollon Rim-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- Including the cities of Fredonia, Jacob Lake, Page, Lees Ferry, Grand Canyon Village, Supai, North Rim, Valle, Keams Canyon, Kaibito, Canyon De Chelly, Chinle, Kayenta, Window Rock, Ganado, Wupatki N.M., Tuba City, Winslow, Holbrook, Snowflake, St. Johns, Springerville, Flagstaff, Williams, Munds Park, Heber, Happy Jack, Forest Lakes, Navajo N.M., Dilkon, and Kykotsmovi 133 PM MST Mon Apr 17 2023 /233 PM MDT Mon Apr 17 2023/ ...WIND ADVISORY IN EFFECT FROM 8 AM MST /9 AM MDT/ TO 8 PM MST /9 PM MDT/ TUESDAY... * WHAT...Southwest winds 25 to 35 mph with gusts 40 to 50 mph expected. * WHERE...Coconino, Navajo, and Apache Counties except for the White Mountains. This includes Flagstaff, Williams, Grand Canyon, Page, Heber-Overgaard, Tuba City, Winslow, Holbrook, Snowflake, Taylor, Springerville, Navajo Nation, Hopi Reservation. * WHEN...From 8 AM MST /9 AM MDT/ to 8 PM MST /9 PM MDT/ Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. In addition, winds this strong can make driving difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Patchy blowing dust will develop with localized reduced visibility, mainly over the lower elevation areas north of the Mogollon Rim. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/flagstaff
4 follow-up statements
280 WWUS75 KFGZ 180418 AAA NPWFGZ URGENT - WEATHER MESSAGE...UPDATED National Weather Service Flagstaff AZ 918 PM MST Mon Apr 17 2023 AZZ004>007-009>016-039-040-181600- /O.CON.KFGZ.WI.Y.0009.230418T1500Z-230419T0300Z/ Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country- Coconino Plateau-Northeast Plateaus and Mesas Hwy 264 Northward- Chinle Valley-Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Western Mogollon Rim-Eastern Mogollon Rim-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- Including the cities of Fredonia, Jacob Lake, Page, Lees Ferry, Grand Canyon Village, Supai, North Rim, Valle, Keams Canyon, Kaibito, Canyon De Chelly, Chinle, Kayenta, Window Rock, Ganado, Wupatki N.M., Tuba City, Winslow, Holbrook, Snowflake, St. Johns, Springerville, Flagstaff, Williams, Munds Park, Heber, Happy Jack, Forest Lakes, Navajo N.M., Dilkon, and Kykotsmovi 918 PM MST Mon Apr 17 2023 /1018 PM MDT Mon Apr 17 2023/ ...WIND ADVISORY IN EFFECT FROM 8 AM MST /9 AM MDT/ TO 8 PM MST /9 PM MDT/ TUESDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Coconino, Navajo, and Apache Counties except for the White Mountains. This includes Flagstaff, Williams, Grand Canyon, Page, Heber-Overgaard, Tuba City, Winslow, Holbrook, Snowflake, Taylor, Springerville, Navajo Nation, Hopi Reservation. * WHEN...From 8 AM MST /9 AM MDT/ to 8 PM MST /9 PM MDT/ Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. In addition, winds this strong can make driving difficult, especially for high profile vehicles. * ADDITIONAL DETAILS....Patchy blowing dust will develop with reduced visibility under 5 miles at times, mainly over the lower elevation areas north of the Mogollon Rim. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/flagstaff
319 WWUS75 KFGZ 180845 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 145 AM MST Tue Apr 18 2023 AZZ017-182200- /O.NEW.KFGZ.WI.Y.0010.230419T0700Z-230420T0300Z/ White Mountains- Including the cities of Show Low, Greer, and Pinetop 145 AM MST Tue Apr 18 2023 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 PM MST WEDNESDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Navajo and Apache counties, including the White Mountains. This includes Show Low, Greer, and Pinetop. * WHEN...From midnight tonight to 8 PM MST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. In addition, winds this strong can make driving difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ AZZ004>007-182200- /O.EXT.KFGZ.WI.Y.0009.230418T1500Z-230419T0700Z/ Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country- Coconino Plateau- Including the cities of Fredonia, Jacob Lake, Page, Lees Ferry, Grand Canyon Village, Supai, North Rim, and Valle 145 AM MST Tue Apr 18 2023 /245 AM MDT Tue Apr 18 2023/ ...WIND ADVISORY NOW IN EFFECT FROM 8 AM MST /9 AM MDT/ THIS MORNING TO MIDNIGHT MST /1 AM MDT/ TONIGHT... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Northwest Coconino county, including Fredonia, Grand Canyon Village, Supai, and Page. * WHEN...From 8 AM MST /9 AM MDT/ this morning to midnight MST /1 AM MDT/ tonight. * IMPACTS...Gusty winds could blow around unsecured objects. Saturated soils from snowmelt combined with the wind will result in an increased threat for blown down trees. In addition, winds this strong can make driving difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ AZZ009>016-039-040-182200- /O.EXT.KFGZ.WI.Y.0009.230418T1500Z-230420T0300Z/ Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley- Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Western Mogollon Rim-Eastern Mogollon Rim-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- Including the cities of Keams Canyon, Kaibito, Canyon De Chelly, Chinle, Kayenta, Window Rock, Ganado, Wupatki N.M., Tuba City, Winslow, Holbrook, Snowflake, St. Johns, Springerville, Flagstaff, Williams, Munds Park, Heber, Happy Jack, Forest Lakes, Navajo N.M., Dilkon, and Kykotsmovi 145 AM MST Tue Apr 18 2023 /245 AM MDT Tue Apr 18 2023/ ...WIND ADVISORY NOW IN EFFECT FROM 8 AM MST /9 AM MDT/ THIS MORNING TO 8 PM MST /9 PM MDT/ WEDNESDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Eastern Coconino, Navajo, and Apache Counties, including the Little Colorado River Valley and the Mogollon Rim. This includes Flagstaff, Williams, Tuba City, Munds Park, and Snowflake. * WHEN...From 8 AM MST /9 AM MDT/ this morning to 8 PM MST /9 PM MDT/ Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Saturated soils from snowmelt combined with the wind will result in an increased threat for blown down trees. In addition, winds this strong can make driving difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Patchy blowing dust will develop with reduced visibility under 5 miles at times, mainly over the lower elevation areas north of the Mogollon Rim. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/flagstaff
301 WWUS75 KFGZ 181935 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 1235 PM MST Tue Apr 18 2023 AZZ004>007-190700- /O.CON.KFGZ.WI.Y.0009.000000T0000Z-230419T0700Z/ Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country- Coconino Plateau- Including the cities of Fredonia, Jacob Lake, Page, Lees Ferry, Grand Canyon Village, Supai, North Rim, and Valle 1235 PM MST Tue Apr 18 2023 /135 PM MDT Tue Apr 18 2023/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MST/1 AM MDT TONIGHT... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Northwest Coconino County including Fredonia, Grand Canyon Village, Supai and Page. * WHEN...Until midnight MST/1 AM MDT tonight. * IMPACTS...Gusty winds could blow around unsecured objects. Saturated soils from snowmelt combined with the wind will result in an increased threat for blown down trees. In addition, winds this strong can make driving difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ AZZ009>016-039-040-190700- /O.CON.KFGZ.WI.Y.0009.000000T0000Z-230420T0300Z/ Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley- Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Western Mogollon Rim-Eastern Mogollon Rim-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- Including the cities of Keams Canyon, Kaibito, Canyon De Chelly, Chinle, Kayenta, Window Rock, Ganado, Wupatki N.M., Tuba City, Winslow, Holbrook, Snowflake, St. Johns, Springerville, Flagstaff, Williams, Munds Park, Heber, Happy Jack, Forest Lakes, Navajo N.M., Dilkon, and Kykotsmovi 1235 PM MST Tue Apr 18 2023 /135 PM MDT Tue Apr 18 2023/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST/9 PM MDT WEDNESDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Eastern Coconino, Navajo and Apache Counties including the Little Colorado River Valley and the Mogollon Rim. This includes Flagstaff, Williams, Tuba City, Munds Park and Snowflake. * WHEN...Until 8 PM MST/9 PM MDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Saturated soils from snowmelt combined with the wind will result in an increased threat for blown down trees. In addition, winds this strong can make driving difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Patchy blowing dust will develop with reduced visibility under 5 miles at times, mainly over the lower elevation areas north of the Mogollon Rim. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ AZZ017-190700- /O.CON.KFGZ.WI.Y.0010.230419T0700Z-230420T0300Z/ White Mountains- Including the cities of Show Low, Greer, and Pinetop 1235 PM MST Tue Apr 18 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 PM MST WEDNESDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Navajo and Apache Counties including the White Mountains. This includes Show Low, Greer and Pinetop. * WHEN...From midnight tonight to 8 PM MST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. In addition, winds this strong can make driving difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/flagstaff
705 WWUS75 KFGZ 190358 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 858 PM MST Tue Apr 18 2023 AZZ009>016-039-040-200300- /O.CAN.KFGZ.WI.Y.0009.000000T0000Z-230420T0300Z/ /O.EXB.KFGZ.WI.Y.0010.230419T1500Z-230420T0300Z/ Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley- Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Western Mogollon Rim-Eastern Mogollon Rim-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- Including the cities of Keams Canyon, Kaibito, Canyon De Chelly, Chinle, Kayenta, Window Rock, Ganado, Wupatki N.M., Tuba City, Winslow, Holbrook, Snowflake, St. Johns, Springerville, Flagstaff, Williams, Munds Park, Heber, Happy Jack, Forest Lakes, Navajo N.M., Dilkon, and Kykotsmovi 858 PM MST Tue Apr 18 2023 /958 PM MDT Tue Apr 18 2023/ ...WIND ADVISORY IN EFFECT FROM 8 AM MST /9 AM MDT/ TO 8 PM MST /9 PM MDT/ WEDNESDAY... * WHAT...Southwest to west winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Eastern Coconino, Navajo and Apache Counties including the Little Colorado River Valley and the Mogollon Rim. This includes Flagstaff, Williams, Tuba City, Munds Park and Snowflake. * WHEN...From 8 AM MST /9 AM MDT/ to 8 PM MST /9 PM MDT/ Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. In addition, winds this strong can make driving difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Patchy blowing dust will develop with localized reduced visibility, mainly over the lower elevation areas north of the Mogollon Rim. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ AZZ004>007-190500- /O.CAN.KFGZ.WI.Y.0009.000000T0000Z-230419T0700Z/ Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country- Coconino Plateau- Including the cities of Fredonia, Jacob Lake, Page, Lees Ferry, Grand Canyon Village, Supai, North Rim, and Valle 858 PM MST Tue Apr 18 2023 /958 PM MDT Tue Apr 18 2023/ ...WIND ADVISORY IS CANCELLED... Southwest winds have decreased in intensity this evening, below Advisory criteria. This is why the Wind Advisory has been cancelled. Occasional gusts of 20 to 35 mph are likely overnight, however, not widespread. $$ AZZ017-200300- /O.EXT.KFGZ.WI.Y.0010.230419T1500Z-230420T0300Z/ White Mountains- Including the cities of Show Low, Greer, and Pinetop 858 PM MST Tue Apr 18 2023 ...WIND ADVISORY NOW IN EFFECT FROM 8 AM TO 8 PM MST WEDNESDAY... * WHAT...Southwest to west winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...The White Mountains, including Show Low, Greer, and Pinetop. * WHEN...From 8 AM to 8 PM MST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. In addition, winds this strong can make driving difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/flagstaff
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Apr 17, 9:15 AM MST, 4 hours 18 minutes earlier.
Area forecast discussion, Apr 17, 9:15 AM MST, 4 hours 18 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 915 AM MST Mon Apr 17 2023 .SYNOPSIS...A windy pattern will set up for much of this week across northern Arizona with conditions remaining dry. The windiest days are expected on Tuesday and Wednesday. Warm temperatures today will retreat a bit through midweek, before rebounding again toward the end of the week. && .UPDATE...Temperatures are warming up nicely this morning, with 50s and 60s already at 9 AM. The patchy high clouds we saw overnight are clearing out of northeast Arizona and it will be sunny and warm the rest of the day. Breezes will pick up this afternoon, but the strongest winds are still on track for Tuesday and Wednesday. No updates to the current forecast are needed this morning. && .PREV DISCUSSION /259 AM MST/...Forecast trend remains on track with a windy week expected thanks to low pressure moving into the NW US. Ridging over the area will start to break down today, opening the area up to slightly breezy weather with gusts in the afternoon generally 15-30 mph. Despite the uptick in wind, temperatures will remain mild at 5 to 10 degrees above normal. As the low moves inland and drops southeast, increasing PGF will result in windy weather for Tuesday and Wednesday. For both days, there is 80-100% of exceeding 40mph wind gusts for most of northern AZ. The probability quickly falls off on exceeding 50mph though. Meanwhile, afternoon high temps will fall slightly to near to just slightly below normal thanks mainly to the cooling brought by mixing with the wind. Nighttime lows on the other hand will remain slightly above normal. Dry weather will persist during this time. Thursday will bring slightly lower winds, but it will still remain breezy with gusts ~25-30mph in the afternoon as the trough pulls east away from the region. Lingering westerly flow behind it means that it will take some time before we see any notable warming trend really kick in, meaning Thursday remains cooler but we should start to see some warming take place Friday and especially into next weekend as a ridge starts to settle in overhead. && .AVIATION...For the 18Z TAF package...Expect VFR conditions for the 24 hour TAF package. Sfc winds BECMG S-SW10-20g25-30kts by 18Z-19Z and only decreasing by 5-10kts AFT sunset Monday evening. Sfc winds increase around 15Z Tuesday to S-SW15-25g35-45kts for areas along and north of the Mogollon Rim. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Southwest winds 10 to 20 mph, with gusts to 30 mph today, then increasing to 15 to 25 mph, with gusts over 40 mph by Tuesday. Expect minimum RH values below 15 percent with poor overnight recoveries. Wednesday through Friday...Southwest winds 15 to 25 mph and gusts over 40 mph. Winds shift to the west and decrease Thursday, then shift northerly on Friday. Expect minimum RH values below 15 percent with poor overnight recoveries. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...JJ/RKR AVIATION...Kobold FIRE WEATHER...Kobold For Northern Arizona weather information visit weather.gov/flagstaff
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.